SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 5-6 15MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71453224 |
| Medical Device Problem Code |
Device Dislodged or Dislocated (2923)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032); Ambulation or Postural Difficulties (2544); Implant Pain (4561)
| Date of Event |
08/21/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that after a tka was performed on (b)(6) 2023, the patient complained of being unable to walk and sever pain, due to this, the patient was admitted for revision surgery on (b)(6) 2024.When surgeon opened the knee joint, it was found the lgn ps high flex xlpe sz 5-6 15mm was unlocked and loose from the tibial base plate.As per patient, health is fine.No other complications were reported.
Additional Manufacturer Narrative
H2: additional information ¿h6: health effect - clinical code¿ h3, h6: the insert was not returned for evaluation; and the rest of the devices are still implanted therefore, a device analysis could not be performed.The photographs and the video provided of the insert were reviewed, the device shows some scratches.However through this evaluation no insight regarding the failure mode or root cause of the reported adverse event can be provided.The clinical/medical investigation concluded that, based on the information provided the insert being ¿unlocked and loose from the tibial base plate¿ was the root cause for the reported pain and ambulation difficulties.Although, without the operative reports, x-ray imaging, and the requested patient data the clinical root cause for the reported device loosening/unlocked from tibial base plate could not be determined.It cannot be concluded that the reported event is related to a malperformance of the implant.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems and anthem¿ total knee system revealed in possible adverse effects that dislocation, subluxation excessive rotation, flexion contracture, decreased range of motion, lengthening or shortening of the leg, looseness of components, unusual stress concentrations, and extraneous bone can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/ or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient condition and/or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the insert or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.